Wisconsin, 2004Damaging Winds in Wisconsin, April 18, 2004
April 18, 2004 · NWS MPX · 6 events in 3 counties and zones
6 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 18, 3:41 PM CST, 19 minutes earlier.
Area forecast discussion, Apr 18, 3:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
438 PM CDT SUN APR 18 2004
.DISCUSSION...
SURFACE BOUNDARY AT 4 PM EXTENDED FROM MORA TO ST CLOUD TO APPLETON.
MAIN THREAT FOR TORNADOES INITIALLY ALONG AND NORTH OF THIS AREA.
THE RUC MODEL SHOWS THIS BOUNDARY MOVING SOUTH TO THE NORTHWEST
SUBURBS OF THE TWIN CITIES BY 7 PM THEN HANGING UP ACROSS WEST
CENTRAL WISCONSIN THROUGH MIDNIGHT. BUFKIT SHOWS SUBSIDENCE WORKING
INTO THE NORTHWEST PORTIONS OF OUR FORECAST AREA BY EARLY MONDAY
MORNING THEN THE REST OF THE AREA DURING THE AFTERNOON. FAIR SKIES
ANTICIPATED LATE MONDAY THROUGH TUESDAY MORNING AS A SURFACE HIGH
PRESSURE RIDGE DRIFTS OVERHEAD. THE GFS MODEL SHOWS THAT A MID UPPER
LEVEL RIDGE WILL PASS OVER THE AREA TUESDAY RESULTING IN INCREASING
MID LEVEL CLOUDS AND A CHANCE OF SHOWERS AND THUNDERSTORMS FROM LATE
AFTERNOON THROUGH THE EVENING. THE CHANCE OF SHOWERS IS EXPECTED TO
FOLLOW A CLOSED LOW PRESSURE SYSTEM AS IT MOVES FROM WEST TO EAST
ACROSS OUR COUNTY WARNING AREA TUESDAY NIGHT AND WEDNESDAY.
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY UNTIL 9 PM THIS EVENING...
MNZ069-070-075>078-082>085-091>093-WIZ024.
&&
Hazardous weather outlook, Apr 18, 11:00 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1200 PM CDT SUN APR 18 2004
MNZ051>053-057>063-066-068>070-076>078-084-085-WIZ014>016-023>028-
191100-
ANOKA-BARRON-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DUNN-EAU CLAIRE-GOODHUE-
HENNEPIN-ISANTI-KANDIYOHI-LE SUEUR-MCLEOD-MEEKER-PEPIN-PIERCE-POLK-
RAMSEY-RICE-RUSK-SCOTT-SHERBURNE-ST CROIX-STEELE-WASECA-WASHINGTON-
WRIGHT-
1200 PM CDT SUN APR 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN AND EAST CENTRAL AND SOUTH CENTRAL MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT FOR
PORTIONS OF EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND MUCH OF WEST
CENTRAL WISCONSIN. A LOW PRESSURE SYSTEM CENTERED OVER
NORTHEAST SOUTH DAKOTA LATE THIS MORNING...WILL MOVE TO JUST WEST
OF THE TWIN CITIES BY END OF THE AFTERNOON. ALONG AND IN ADVANCE
OF THIS LOW...THE AIRMASS WILL CONTINUE TO DESTABILIZE SETTING THE
STAGE FOR SEVERE THUNDERSTORMS. SEVERE THUNDERSTORM ACTIVITY IS
LIKELY TO INCLUDE LARGE HAIL AND DAMAGING WINDS WITH THE
POSSIBILITY OF STRONG TORNADOES.
WIND ADVISORY IS ALSO IN EFFECT FOR PARTS OF EAST CENTRAL
MINNESOTA FOR THIS AFTERNOON AND EVENING. SOUTH WINDS WILL INCREASE
TO 20 TO 30 MPH WITH GUST REACHING NEAR 45 MPH AT TIMES. WINDS
WILL GRADUALLY SHIFT TO NORTHWEST AND SUBSIDE UNDER 20 MPH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND
TONIGHT.
MNZ047-191100-
STEVENS-
1200 PM CDT SUN APR 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF WEST
CENTRAL MINNESOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT FOR
PORTIONS OF WEST CENTRAL WISCONSIN. A LOW PRESSURE SYSTEM CENTERED
OVER NORTHEAST SOUTH DAKOTA LATE THIS MORNING...WILL MOVE TO JUST
WEST OF THE TWIN CITIES BY END OF THE AFTERNOON. ALONG AND IN ADVANCE
OF THIS LOW...THE AIRMASS WILL CONTINUE TO DESTABILIZE SETTING THE
STAGE FOR SEVERE THUNDERSTORMS. SEVERE THUNDERSTORM ACTIVITY IS
LIKELY TO INCLUDE LARGE HAIL AND DAMAGING WIDTHS WITH THE
POSSIBILITY OF STRONG TORNADOES.
DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON AND
EVENING.
MNZ041>045-048>050-191100-
BENTON-DOUGLAS-KANABEC-MILLE LACS-MORRISON-POPE-STEARNS-TODD-
1200 PM CDT SUN APR 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF CENTRAL AND WEST
CENTRAL MINNESOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT FOR
PORTIONS OF EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND MUCH OF WEST
CENTRAL WISCONSIN. A LOW PRESSURE SYSTEM CENTERED OVER
NORTHEAST SOUTH DAKOTA LATE THIS MORNING...WILL MOVE TO JUST WEST
OF THE TWIN CITIES BY END OF THE AFTERNOON. ALONG AND IN ADVANCE
OF THIS LOW...THE AIRMASS WILL CONTINUE TO DESTABILIZE SETTING THE
STAGE FOR SEVERE THUNDERSTORMS. SEVERE THUNDERSTORM ACTIVITY IS
LIKELY TO INCLUDE LARGE HAIL AND DAMAGING WIDTHS WITH THE
POSSIBILITY OF STRONG TORNADOES.
DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON AND
EVENING.
MNZ054>056-064-065-067-073>075-082-083-091-092-191100-
BLUE EARTH-BROWN-CHIPPEWA-FARIBAULT-LAC QUI PARLE-MARTIN-NICOLLET-
REDWOOD-RENVILLE-SIBLEY-SWIFT-WATONWAN-YELLOW MEDICINE-
1200 PM CDT SUN APR 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTH
CENTRAL MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK OF SEVERE
THUNDERSTORMS TODAY. A LOW PRESSURE SYSTEM FORECAST TO MOVE INTO
WEST CENTRAL MINNESOTA THIS EVENING...WILL HELP TRIGGER SOME STRONG
TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. A
FEW OF THE STRONGEST STORMS COULD PRODUCE LARGE HAIL...DAMAGING
WINDS AND POSSIBLY A TORNADO.
IN ADDITION...A RED FLAG WARNING IS ALSO IN EFFECT FOR STRONG
SOUTHERLY WINDS...VERY WARM TEMPERATURES AND LOW HUMIDITY. THESE
CONDITION WILL CAUSE EXPLOSIVE WILDFIRE CONDITIONS BY LATE
AFTERNOON OR EARLY THIS EVENING.
A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EVENING FOR
GUSTY WINDS DEVELOPING AROUND 45 MPH.
DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON AND
EVENING.
MNZ093-191100-
FREEBORN-
1200 PM CDT SUN APR 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTH CENTRAL
MINNESOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT FOR
PORTIONS OF EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND MUCH OF WEST
CENTRAL WISCONSIN. A LOW PRESSURE SYSTEM CENTERED OVER
NORTHEAST SOUTH DAKOTA LATE THIS MORNING...WILL MOVE TO JUST WEST
OF THE TWIN CITIES BY END OF THE AFTERNOON. ALONG AND IN ADVANCE
OF THIS LOW...THE AIRMASS WILL CONTINUE TO DESTABILIZE SETTING THE
STAGE FOR SEVERE THUNDERSTORMS. SEVERE THUNDERSTORM ACTIVITY IS
LIKELY TO INCLUDE LARGE HAIL AND DAMAGING WIDTHS WITH THE
POSSIBILITY OF STRONG TORNADOES.
A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EVENING FOR
GUSTY WINDS DEVELOPING AROUND 45 MPH.
DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON AND
EVENING.
In the hours before
Local storm report, Apr 18, 3:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
409 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL SARTELL 45.62N 94.21W
04/18/2004 1.75 INCH STEARNS MN TRAINED SPOTTER
&&
BRANDTLocal storm report, Apr 18, 3:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
427 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL PRINCETON 45.57N 93.59W
04/18/2004 1.00 INCH MILLE LACS MN TRAINED SPOTTER
&&
BRANDTLocal storm report, Apr 18, 3:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
447 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 8 W CAMBRIDGE 45.56N 93.39W
04/18/2004 0.75 INCH ISANTI MN TRAINED SPOTTER
SMALL TREES DOWN ALSO
&&
BRANDTLocal storm report, Apr 18, 3:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
450 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL CAMBRIDGE 45.56N 93.23W
04/18/2004 1.00 INCH ISANTI MN TRAINED SPOTTER
DOWNTOWN
&&
BRANDTLocal storm report, Apr 18, 3:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
452 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 W BROWERVILLE 46.09N 94.91W
04/18/2004 1.75 INCH TODD MN LAW ENFORCEMENT
&&
BRANDTLocal storm report, Apr 18, 3:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
456 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 8 W GRASSTON 45.79N 93.32W
04/18/2004 1.75 INCH KANABEC MN LAW ENFORCEMENT
CORRECTION OF 2 W BROWERVILLE AT 1630
&&
BRANDTThunderstorm Wind, Polk
- When
- April 18, 4:00 PM CST to 4:20 PM CST
- Where
- Polk County, Centuria
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.450, -92.550
Over 20 miles of roads were blocked by downed trees and power lines in the northwest portion of the county. Siding, roof, and window damage was reported in the Sterling Township area. The roof of an old school building was blown off in Centuria. The time was estimated.
Thunderstorm Wind, Polk
- When
- April 18, 4:03 PM CST
- Where
- Polk County, 5 mi NW of Luck
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.617, -92.550
Winds estimated around 65 MPH destroyed a barn and caused substantial damage to a home. Trees and power lines were also downed in the vicinity.
Thunderstorm Wind, Barron
- When
- April 18, 6:42 PM CST
- Where
- Barron County, 4 mi W of Barron
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.400, -91.933
Thunderstorm Wind, Barron
- When
- April 18, 7:00 PM CST
- Where
- Barron County, Chetek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.300, -91.650
A tree was downed onto Stout Street.
Thunderstorm Wind, Polk
- When
- April 18, 7:20 PM CST
- Where
- Polk County, Balsam Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.450, -92.450
Several trees were downed onto power lines.
Thunderstorm Wind, Pepin
- When
- April 18, 8:45 PM CST
- Where
- Pepin County, Durand
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.633, -91.967
Power lines and trees were downed. The time was estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Iowa, April 18, 2004$3.6 million · 57 kt wind · 45 events
- Dust Storm and High Wind in Colorado, April 18, 20041 death · 59 kt wind · 3 events
- Strong Wind in Wisconsin, April 18, 20041 death · $750 · 2 events
- Tornadoes and Hail in Minnesota, April 18, 2004F1 · 98 events
- Hail and Damaging Winds in New York, April 18, 2004$1.2 million · 75 kt wind · 15 events
- Tornado in Minnesota, April 18, 2004$500,000 · F1 · 1 event
- High Wind in Nebraska, April 18, 2004$250,000 · 52 kt wind · 24 events
- Strong Wind in Wisconsin, April 18 to 19, 2004$280,000 · 20 events
- Hail and Damaging Wind in South Dakota, April 18, 2004$550,000 · 1.75 in hail · 2 events
- Damaging Wind in New York, April 18, 2004$500,000 · 70 kt wind · 1 event
- Hail in South Dakota, April 18, 2004$500,000 · 1.75 in hail · 1 event
- Damaging Wind in Minnesota, April 18, 2004$500,000 · 69 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392362, 5392361, 5392363, 5392364, 5392365, 5392366.